New-Onset Vitiligo During Long-Term, Stable Infliximab Treatment of Pityriasis Rubra Pilaris
February 2013 | Volume 12 | Issue 2 | Case Report | 217 | Copyright © 2013
Adam R. Mattox DO MS, Jeaneen A. Chappell MD, and M. Yadira Hurley MD
Department of Dermatology, Saint Louis University School of Medicine, St. Louis, MO
Incidents of new-onset vitiligo attributed to infliximab therapy for rheumatoid arthritis and ulcerative colitis have been reported. Reported cases share a common theme in that symptoms manifested in close proximity to the initiation or significant dose increase of the medication. This case describes the presentation of infliximab-induced vitiligoin a patient using it for long-term treatment of stable pityriasis rubra pilaris. The patient was initiated and titrated to a stable dose of infliximab totaling 27 months' duration. He was able to achieve near-complete resolution of symptoms before developing depigmented patches consistent with vitiligo. Infliximab was discontinued. Tacrolimus 0.1% ointment and narrow-band ultraviolet B light successfully repigmented the patches. The association of discontinuing infliximab and resolution of vitiligo suggests infliximab had a role in this case. Though the mechanism of involvement is undetermined, infliximab may have induced an autoimmune process by paradoxically activating lymphocytes. Alternatively, infliximab antibodies may have led to the process by disrupting the normal balance of cytokines.
J Drugs Dermatol. 2013;12(2):217-219.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save or Print to PDF the full-text of article as it appears on the JDD site.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Incidents of new-onset vitiligo attributed to infliximab therapy for rheumatoid arthritis and ulcerative colitis have been reported.1-3 These cases share a common theme in that symptoms manifested in close proximity to the initiation or significant dose increase of the medication. This case describes a novel presentation of infliximab-induced vitiligo in a patient using it for long-term treatment of stable pityriasis rubra pilaris (PRP).
PRP is a rare, chronic, inflammatory papulosquamous disorder of unknown etiology. It affects both sexes equally, has bimodal peak incidence in first and fifth decade, and can progress to erythroderma and a disabling keratoderma. PRP is classified into 6 different types according to clinical presentation, course, comorbidities, and prognosis.4,5 Accounting for 50% to 55% of all PRP cases, the classic adult form (type I) is the most prevalent.6 No single, universally effective treatment is available. Common empiric treatments such as systemic retinoids, cyclosporine, methotrexate, and psoralen plus ultraviolet A phototherapy have variable outcomes.
PRP's clinical similarity to psoriasis has lead to the use of tumor necrosis factor (TNF)–α inhibitors. Thus far, the literature contains several reports of successful treatment of PRP with infliximab, but no large-scale randomized controlled studies have been published.7-11 Some authors suggest infliximab as a first-line monotherapy or alternative adjunct agent for treating adult-onset PRP.10,11
Vitiligo is a condition of unknown origin in which melanocytes are destroyed. Given vitiligo's association with increased incidence of autoimmune disease, melanocyte destruction is thought to result from an autoimmune process. It is thought to be secondary to a genetic predisposition, which is present in 20% to 30% of patients, combined with environmental exposure. Likewise, the pathophysiology of drug-induced vitiligo is not known. This report describes a novel presentation of drug-induced vitiligo and circumstances that may contribute to the understanding of this condition. Furthermore, vitiligo induced by infliximab has been reported during treatment for rheumatoid arthritis and ulcerative colitis,1-3 but never during treatment of PRP.
The patient was a 60-year-old African American male with a previous medical history significant for PRP, type 2 diabetes mellitus, and gout. His pertinent long-term medications included allopurinol 300 mg daily, extended-release metformin HCl 1,000 mg daily, sitagliptin- metformin 50-1,000 mg twice daily, triamcinolone acetate 0.1% ointment applied twice daily, and clobetasol 0.05% ointment twice daily. The patient had no family history of vitiligo. His PRP was difficult to control with conventional acitretin and topical steroids.
The patient began infliximab therapy in October 2008 with a 5 mg/kg infusion. Because of a lack of symptom resolution, over the course of 1 year, the patient's dosage was gradually titrated up to 10 mg/kg every 5 weeks. At this dosage, he was able to achieve near-complete resolution of symptoms. The dosage was slowly titrated down, until a stable maintenance dose of 10 mg/kg every 6 weeks was reached. In total, the patient tolerated infliximab every 5 to 6 weeks for 27 months without adverse effects. However, in February 2011, he developed new depigmented patches at the finger web spaces of each hand. Over a period of 2 to 3 weeks, the involved areas enlarged to affect his dorsal fingers and left wrist (Figure 1). These symptoms were not consistent with a PRP flare, but the etiology was undetermined.
The infliximab schedule was continued. Despite treatment with clobetasol 0.05% ointment, the areas continued to enlarge over the subsequent 6 weeks. Infliximab was discontinued before the next scheduled dose. In addition, the patient was prescribed tacrolimus 0.1% ointment twice daily and narrow-band ultraviolet B (UV-B)